helen-louise (baratron) wrote,
helen-louise
baratron

  • Mood:

two poles, not one [IMPORTANT]

It's always somewhat complicated when one of your long-term diagnoses gets changed.

I have known since the summer of 1995 that I have clinical depression. Unipolar, atypical, with psychotic features and severe premenstrual disorder on top. Not very exciting to me here in 2008.

Well, apparently I actually don't. It's bipolar II, sometimes called "Depression Plus". ARGH!

I thought I knew what unipolar and bipolar were. I swear last time I looked things up I was definitely still unipolar with mood cycling on top. In fact this DSM description (yes, I know I don't live in the US so the DSM isn't directly relevant) claims you can't be bipolar II if you've ever had a Mixed Episode. Bah. Apparently, while I was busy doing other stuff with my life, doctors were fiddling with the definitions. Now, there is something called the Bipolar Spectrum - just like the Autistic Spectrum, only with mood disorders! Personally, I've had what that site calls "Roller coaster depression", "Depression with profound anxiety" and "Depressive episodes with irritable episodes", sometimes all at the same time.

So yes, I've been in a Mixed State since April when I quit taking mirtazapine, and have been increasingly bad since the end of June. Hence quite a lot of madness and cryptic posts about health stuffs. Haven't had sufficient spoons to explain any further. Not even to partner-people who don't live with me.

Everything is kinda complicated because the treatment plan for Bipolar II/Depression Plus is completely different from mainstream unipolar depression. It involves coming off antidepressants and going onto mood stabilisers instead. I have been remarkably resistant to this, for several reasons:

1. All of the mood stabilisers have scary side-effects. The one I was given, carbamazepine, has a couple of really unpleasant "you might die" side-effects. The possibility of me having an HLA-B*1502 gene is decidedly higher than for "most people", especially as I couldn't find any research detailing the prevalence of the gene in specific Asian populations, and I have Heinz 57 varieties genetics anyway. The leaflet that comes with the drug has four sides of tiny print detailing all the possible interactions with other drugs and horrible side-effects!

Other mood stabilisers are not much more pleasant. Valproate/depakote is often used for bipolar, but its main serious side-effect is crazy weight gain. I just came off a drug that causes that, I really don't want another! Also, valproate may cause PCOS, and I'm already in a high risk group for that. (Plump, dark colouring, lots of body hair, weird menstrual cycles, many Type I and II diabetics in my family - no thanks!). I wasn't offered lamotrigine, and am rather glad because I'm afraid enough of the Stevens-Johnson syndrome/Toxic Necrotic Dermatitis risk with carbamazepine - lamotrigine's life-threatening rash has even higher probability of happening!

2. Coming off Efexor makes me want to shoot myself in the head. Not out of any kind of suicidal urge, but because that's what coming off Efexor will be like. Venlafaxine is famous for having a terrible withdrawal syndrome with featured delights including migraines, pins and needles, ants crawling over the skin, brain freezes, weird electrical discharge stuff going on in nerves, itching and twitching. Not to mention the nausea, vomiting, IBS, dizziness and sweating. Wikipedia says "The high risk of withdrawal symptoms may reflect venlafaxine's short half-life. Missing even a single dose can induce discontinuation effects in some patients." And yes, I am totally one of those people.

Unfortunately, I really do need to come off Efexor. I have been on it since September or October 1998, which is ten years! And apparently it is officially not approved in the US for the treatment of depressive phases of bipolar disorder, as it is especially prone to induce mania, mixed states, rapid cycling and/or psychosis (more so than other antidepressants). I maybe should have guessed this from the time I got given tablets instead of extended release capsules, and went completely mental. 2 hours of extreme hypomania, 2 hours of feeling pretty good, 2 hours of feeling depressed, 2 hours of feeling so awful I just wanted to die, rinse, repeat.

Also, reducing the dose is going to be a bugger. Apparently, some parts of the world have 37.5 mg extended release capsules, but the documentation I have from Efexor packets here only mention 75 mg and 150 mg capsules. Chopping the dose down from 225 mg to 0 mg by reducing it by 75 mg at a time sounds nightmarish. The Wyeth website suggests reducing the daily dose by 75 mg at 1 week intervals, but the thought of that really does make me want to die now to save the inconvenience.

So. I've been on megadose folic acid (15 mg split into 3 doses) since Tuesday 29th July. That has been helping with the stability but not enough. And, having spent 4 months faffing about side-effects, I started taking 100 mg of carbamazepine on Friday 15th August. This is a deliberate decision by me to start on the lowest possible dose (half a tablet) in an attempt to avoid the worst side-effects. If it works for the hideous lamotrigine Rash Of Doom (scroll to Specific guidelines for lamotrigine and lithium (and valproate)), then it may well work for carbamazepine. Worth a try, anyway.

It's weird, though. A diagnosis of bipolar could well explain the severe PMS/PMDD, as well as why despite lots of cognitive behavioural therapy removing the main causes of my anxiety and depression, I still go mental every so often. Most shocking of all, it could even explain my delayed sleep phase disorder. Mood cycling, mood disturbance linked to hormone cycling, and circadian rhythm disorders all go together. Huh.
Tags: bipolar, drugs being annoying, mental health, sleep disorders
Subscribe

  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 25 comments